Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 11, 2025, 3:42 PM CDT for Black Hawk County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2025, 3:42 PM CDT (20:42 UTC)
- Expired
- Jul 11, 2025, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:30 PM CDT | FLASH FLOOD | 3 Sw Waterloo, IA | Delayed report. Street/road closed; Vehicles stranded. |
| Jul 11, 4:30 PM CDT | RAIN 3 | 1 Se Waterloo, IA | Delayed report. Total for the day thus far. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
702
WGUS53 KDMX 112042
FFWDMX
IAC013-112345-
/O.NEW.KDMX.FF.W.0007.250711T2042Z-250711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
342 PM CDT Fri Jul 11 2025
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Black Hawk County in northeastern Iowa...
* Until 645 PM CDT.
* At 342 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Waterloo, Cedar Falls, Evansdale, Hudson, Elk Run Heights,
Crossroads Mall, Waterloo Municipal Airport, Uni-Dome And McLeod
Center, Washburn, Dunkerton, Raymond, Gilbertville and George Wyth
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4247 9253 4247 9254 4257 9255 4262 9208
4247 9208 4247 9206 4237 9206 4232 9253
FLASH FLOOD...RADAR INDICATED
$$
Ansorge1 follow-up statement
055
WGUS73 KDMX 112344
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
644 PM CDT Fri Jul 11 2025
IAC013-112354-
/O.EXP.KDMX.FF.W.0007.000000T0000Z-250711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-
644 PM CDT Fri Jul 11 2025
...FLASH FLOOD WARNING AT 645 PM CDT THIS EVENING FOR BLACK HAWK
COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING...
&&
LAT...LON 4247 9253 4247 9254 4257 9255 4262 9208
4247 9208 4247 9206 4237 9206 4232 9253
$$
AnsorgeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:28 PM CDT, 1 hour 14 minutes earlier. Its key messages:
- Today, thunderstorms this afternoon will be capable of producing heavy rain, damaging wind, and a few tornadoes, especially areas east of I-35. Please remain weather aware, and never drive through flood waters.
- This weekend, drying out with additional rain chances Tuesday and Wendesday.
- Late next week, cooler temperatures arrive for Thursday and Friday.
Area forecast discussion, Jul 11, 2:28 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 228 PM CDT Fri Jul 11 2025 .KEY MESSAGES... - Today, thunderstorms this afternoon will be capable of producing heavy rain, damaging wind, and a few tornadoes, especially areas east of I-35. Please remain weather aware, and never drive through flood waters. - This weekend, drying out with additional rain chances Tuesday and Wendesday. - Late next week, cooler temperatures arrive for Thursday and Friday. && .DISCUSSION... Issued at 147 PM CDT Fri Jul 11 2025 TODAY...Thunderstorms capable of heavy rain, damaging wind, and event a few tornadoes are expected this afternoon and evening. Early afternoon satellite and radar imagery shows storms across much of the region as of 2PM. For the rest of today, multiple rounds of storms could lead to heavy rain and flooding. There is also a severe weather threat with these storms, with damaging wind and a few tornadoes being the primary threat. A weak surface low was centered across southern Iowa, with southeast winds ahead of it.Temperautres were in the mid 80s, with dewpoints in the mid to upper 70s. This warm and unstable airmass will be the main driver for thunderstorms today, while upstream an upper level wave along the IA/NE border will provide the forcing for ascent. The main question will be how long storms will be discrete in the warm sector, vs how quickly they will grow upscale into a line. This is one of the key factors for whether or not tornadoes or damaging wind will be the primary threat. Even if storms do develop into a line, the low level shear could support QLCS tornadoes, so have a Tornado Watch in effect for mainly the Southeast part of Iowa, including the Des Moines metro. North of this, a severe thunderstorm watch is in effect, where confidence is higher in a wind and/or hail threat. In addition to the severe threat, heavy rain is also a concern given the PWAT values near or above 2 inches. Training storms along an ill-defined warm front could produce rainfall totals of 2 to 3 inches, with a few pockets close to 4 inches based on the local probability matched mean of the HREF. SATURDAY THROUGH FRIDAY...Storms will move east tonight, and the weather will dry out over the weekend and into early next week. The next chance for storms will be Tuesday into Wednesday as a cold front moves through the region. A few storms could be strong to severe, but as of now there isn't a signal that this will be anything noteworthy. Looking ahead, if the cold front is able to push through, temperatures will cool off toward the end of week, with highs closer to 80s. If it hangs up across the region, then expect continued chances for showers and thunderstorms. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1245 PM CDT Fri Jul 11 2025 Scattered thunderstorms are the main concern for today. Storms are already ongoing, and additional development is expected this afternoon. These storms could produce hail and wind. Did add a mention of wind for KOTM, but KALO and KDSM will have to be watched as well. Storms will move east this evening, with light winds overnight and some patchy fog/stratus possible. Expect MVFR/VFR conditions on Saturday. && .HYDROLOGY... Issued at 147 PM CDT Fri Jul 11 2025 As mentioned earlier in the main discussion, training thunderstorms are the main concern this afternoon, before the storms form into a line and move east this evening. The atmospheric profile is very moist, with PWAT values near 2 inches. Mid level lapse rates of only 5 to 6 C/km, together with high freezing levels will lead to heavy rainfall rates that could cause flash flooding over any urban area. As for the rivers, this rainfall will lead to rises on the rivers, with a few locations seeing Minor flooding. There is a non-zero chance for Moderate flooding, but the overall threat for that category or higher is low. The areas most at risk for flooding are the ones that had the rainfall last night, and the smaller bases that see the heaviest rain would be the quickest to respond. Fortunately this will be the last rainfall event for at least a few days. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 AM CDT Saturday for IAZ038-039-049-050- 059>062-072>075-084>086-095>097. && DISCUSSION...MPX AVIATION...MPX HYDROLOGY...MPX
Hazardous weather outlook, Jul 11, 2:31 AM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA Issued by National Weather Service Duluth MN 231 AM CDT Fri Jul 11 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-120745- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 231 AM CDT Fri Jul 11 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Flood Watch for Flash Flooding between US Highways 34 and 20 through 7AM CDT this morning. Widespread rainfall totals between 2 and 3 inches with locally higher amounts. Flood Watch for Flash Flooding for the remainder of the day Friday from the Waterloo through Corydon areas and points east for another round of heavy rainfall this afternoon and evening. Scattered Severe Thunderstorms this afternoon and evening across portions of central Iowa (risk level 2 out of 5). Damaging winds and a tornado or two are the primary threats in addition to heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms Saturday. Severe weather is not expected. Thunderstorms return to the forecast Tuesday and Wednesday across central Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. Rainfall reports are also appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 43 min |
| Jul 10, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 35 min |
| Jul 10, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Dallas, Guthrie and 2 more | 55 min |
| Jul 10, 11:45 PM CDT | Tornado Warning | DMX | Guthrie | 30 min |
| Jul 11, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 71 min |
| Jul 11, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 48 min |
| Jul 11, 1:04 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 56 min |
| Jul 11, 1:40 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 65 min |
| Jul 11, 3:09 AM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 3 hr |
| Jul 11, 2:18 PM CDT | Tornado Warning | DMX | Wapello | 30 min |
| Jul 11, 2:27 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 48 min |
| Jul 11, 2:38 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 23 min |
| Jul 11, 3:51 PM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 3 hr |
| Jul 11, 3:58 PM CDT | Tornado Warning | DMX | Taylor | 32 min |
| Jul 11, 4:19 PM CDT | Tornado Warning | DMX | Clarke | 26 min |
| Jul 11, 6:44 PM CDT | Areal Flood Warning | DMX | Black Hawk | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.